Hail, Anderson
- When
- May 28, 11:22 AM CST
- Where
- Anderson County, 0.54 mi W of Harris
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -95.440
Supercell Thunderstorms developed along a stationary boundary and produced large tornadoes during the afternoon and evening of May 28th 2013. 2 tornadoes occurred in Nemaha county Kansas and at least 1 violent long lived tornado occurred in Ottawa County Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell Thunderstorms developed along a stationary boundary and produced large tornadoes during the afternoon and evening of May 28th 2013. 2 tornadoes occurred in Nemaha county Kansas and at least 1 violent long lived tornado occurred in Ottawa County Kansas. Amazingly no serious injuries and no fatalities were reported. Later that night slow moving storms dumped 5 to 10 inches of rain across parts of Brown and Nemaha counties in Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 5:45 AM CST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 AM CDT TUE MAY 28 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 302 AM CDT TUE MAY 28 2013 TODAY AND TONIGHT... MAIN FOCUS FOR THE SHORT TERM IS ON THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. THE THUNDERSTORMS THAT IMPACTED MUCH OF FAR NORTHERN AND NORTHEASTERN KANSAS LAST NIGHT TRACKED EASTWARD INTO MISSOURI BY EARLY THIS MORNING...WITH AN MCS OVER NORTHERN AND NORTHEASTERN NEBRASKA WEAKENING THROUGH THE EARLY MORNING HOURS. ANTICIPATE AN OUTFLOW BOUNDARY FROM THIS MCS TO PROGRESS SOUTHWARD INTO THE REGION THROUGH THE DAY...AND THIS BOUNDARY WILL LIKELY BE THE FOCUS AREA FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. EARLY THIS MORNING...SURFACE LOW PRESSURE WAS CENTERED OVER THE OKLAHOMA PANHANDLE WITH A STATIONARY BOUNDARY STRETCHING NORTHEASTWARD INTO CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. A BROAD UPPER LEVEL RIDGE REMAINED IN PLACE ACROSS MUCH OF THE CENTRAL AND EASTERN U.S. WITH THE UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES THIS MORNING EXPECTED TO DEEPEN FURTHER TO THE SOUTH TODAY AND TONIGHT. STRONG SOUTHWESTERLY FLOW ALONG THIS RIDGE AXIS WILL NOT ONLY AID IN USHERING WARMER TEMPERATURES INTO THE REGION BUT ALSO WILL ALLOW FOR GOOD MOISTURE ADVECTION. DESPITE BROKEN CLOUD COVER THROUGH MUCH OF THE DAY...EXPECT TEMPERATURES TO MODERATE ABOVE THE SEASONAL NORMALS INTO THE LOWER TO MIDDLE 80S. DEWPOINT TEMPERATURES LOOK TO STAY RATHER HIGH TODAY...IN THE UPPER 60S TO NEAR 70 DEGREES THROUGH THE AFTERNOON. WITH THESE WARM CONDITIONS IN PLACE...EXPECT GOOD DESTABILIZATION TO OCCUR THROUGH THE AFTERNOON HOURS WITH MODELS SHOWING UPWARDS OF 4000-5000 J/KG OF MU CAPE. THE EXACT AREA OF THUNDERSTORM INITIATION IS STILL A BIT UNCERTAIN AS IT WILL BE DEPENDENT UPON WHERE EXACTLY THE BOUNDARY SETS UP THIS AFTERNOON. AT THIS TIME...EXPECT THE BOUNDARY TO ESSENTIALLY BISECT THE CWA FROM CENTRAL KANSAS TOWARD NORTHEAST KANSAS. MODEL SOUNDINGS SHOW THE CAP ERODING THROUGH THE EARLY/MID AFTERNOON WITH THE BEST POTENTIAL FOR THUNDERSTORM INITIATION IN THE VICINITY OF THE BOUNDARY BY MID/LATE AFTERNOON AND LIKELY PERSISTING THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. IN ADDITION TO THE STRONG INSTABILITY EXPECTED TO BE IN PLACE OVER THE AREA...0-6KM BULK SHEAR VALUES LOOK TO BECOME AT LEAST 30-40KTS. WITH THESE CONDITIONS IN PLACE...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND THE POTENTIAL FOR A FEW ISOLATED TORNADOES PRIMARILY IN THE VICINITY OF THE BOUNDARY. THIS THUNDERSTORM ACTIVITY SHOULD GRADUALLY WEAKEN AND DIMINISH IN COVERAGE THROUGH THE OVERNIGHT HOURS INTO WEDNESDAY MORNING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 302 AM CDT TUE MAY 28 2013 WED-THURS...WEDNESDAY THINK WILL SEE A SHORT DOWNTURN IN POP CHANCES DURING THE DAY AS MCS REMNANTS SHIFT N AND E AND BRISK SOUTHERLY FLOW REESTABLISHES ITSELF ACROSS THE AREA AHEAD OF THE ADVANCING UPPER TROF. LIFT FROM THE TROF LOOKS TO FIRE UP STORMS OFF THE DRYLINE AND COLDFRONT OUT IN WESTERN KS IN THE LATE AFTERNOON/EARLY EVENING. THESE STORMS MOVE EASTWARD WITH TIME AND GET A BOOST FROM THE LLJ AS THEY DO SO. ENOUGH SHEAR AND INSTABILITY THAT SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE EAST WED AND THURS...AND LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN. WILL CARRY SOME PRETTY HIGH POPS ACROSS THE AREA LATE WED EARLY THURSDAY...AND DIMINISH W TO E DURING THE DAY THURSDAY. THURS NIGHT-FRI NIGHT...UPPER TROF GETS FLATTENED ACROSS THE NORTHERN PLAINS AND LEAVES THE FA IN WESTERLY FLOW AS ENERGY ROTATES ALONG THE PERIMETER. NAM AND EC SUGGEST FRONTAL BOUNDARY SETS UP ALONG THE SOUTHERN COUNTIES...WITH LLJ BRINGING RETURN TO NOCTURNAL CONVECTION EARLY FRIDAY AND MOVING EAST THROUGH THE DAY. EC SUGGESTS STRONGER PUSH SOUTHWARD FROM THE UPPER SYSTEM EARLY SATURDAY AND DRIVES THE FRONT FURTHER SOUTHWARD AS NOCTURNAL CONVECTION STARTS AGAIN...AND COULD BE CLEAR OF THE FA BY THE NOON HOUR. GFS IS SIMILAR BUT SLIGHTLY LESS AGGRESSIVE WITH THE SOUTHERLY PUSH AND AND BRINGS PRECIPITATION FARTHER NORTH WITH A BULLS EYE RIGHT ACROSS I70. KEPT HIGHER CHANCES I35 AREA AND DIMINISHED CHANCES AS YOU GO NORTH. HIGHS THROUGH THIS PERIOD GENERALLY AROUND 80 WITH OVERNIGHT LOWS IN THE 60S. SAT/SUN/MON...COULD CATCH A BREAK FROM THE RAIN AND THE HUMIDITY AS COOLER AIR DROPS SOUTH ACROSS THE PLAINS BEHIND THE UPPER TROF MOVING EAST. DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 70S. KEPT A PRECIP FREE FORECAST BUT WILL HAVE TO WATCH FOR SOME POSSIBLE SHOWERS UNDER THE UPPER TROF AXIS DEPENDING ON HOW FAR SOUTH IT COMES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 644 AM CDT TUE MAY 28 2013 FOR THE 12Z TAFS...BORDERLINE VFR/MVFR CIGS ARE EXPECTED THROUGH MUCH OF THE DAY. THE PRESSURE GRADIENT OVER EASTERN KANSAS MAY TIGHTEN ENOUGH TO RESULT IN SOME PERIODS OF GUSTY SOUTHERLY WINDS AT KTOP/KFOE LATE MORNING INTO EARLY AFTERNOON. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP IN THE AREA BY MID TO LATE AFTERNOON AND PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS. DUE TO THE UNCERTAINTY IN THE EXACT TIMING AND LOCATION OF ANY THUNDERSTORMS THAT DEVELOP...HAVE ONLY ADDED A MENTION OF VCTS ATTM. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HENNECKE LONG TERM...CRAVEN AVIATION...HENNECKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 AM CDT TUE MAY 28 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-291015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 508 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...ALONG AN OLD BOUNDARY LEFT BEHIND BY YESTERDAYS CONVECTION. WHILE THE EXACT LOCATION OF THIS BOUNDARY MAY CHANGE...AT THIS TIME THE I70 CORRIDOR INTO NE KANSAS SEEMS TO BE THE MORE LIKELY LOCATION FOR STORMS TO INITIATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS...WITH AN ISOLATED TORNADO POSSIBLE ESPECIALLY ALONG THE BOUNDARY. AFTER LOCALLY HEAVY RAINFALL YESTERDAY...LOCALIZED FLOODING IS ALSO POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT. THESE STORMS MAY BE SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH EARLY SATURDAY...WITH SEVERE WEATHER AS WELL AS LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE PERIOD. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN HANOVER 39.89N 96.88W
05/28/2013 M2.56 INCH WASHINGTON KS TRAINED SPOTTER
&&
BARJENBRUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 AM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LECOMPTON 39.04N 95.39W
05/28/2013 M2.15 INCH DOUGLAS KS CO-OP OBSERVER
&&
BARJENBRUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT TUE MAY 28 2013
KSZ056-059-281745-
ANDERSON-FRANKLIN-
1222 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDERSON AND SOUTH
CENTRAL FRANKLIN COUNTIES...
THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTH CENTRAL ANDERSON AND SOUTH CENTRAL FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE RICHMOND.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3834 9514 3827 9545 3834 9548 3846 9525
3843 9514
TIME...MOT...LOC 1722Z 241DEG 29KT 3831 9542
$$ LEIGHTONThe Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
21 hail, 8 flash flood, 5 tornado, 4 thunderstorm wind, 4 flood, 2 high wind. Local standard time, as filed.
NWS storm survey indicated that a tornado touched down initially approximately 4 miles west of Corning. The tornado became large and strong producing EF3 damage along its path. It moved slowly and eventually turned north northeast before ending. Maximum winds were estimated around 150 mph.
The resident of the EF-1 house south of the EF-3 farm described seeing several sub-tornadoes along with the main one. It appears that a smaller satellite tornado hit this location producing EF1 damage to the south of the main strong tornado. This would have been the 3rd tornado associated with this supercell.
Time estimated from radar.
Brief touchdown with house and tree damage. This was the last tornado associated with the supercell thunderstorm that produced the strong tornado to the west of Corning earlier.
Video shows a brief rope tornado touch down around 533pm CDT nearly 12 minutes prior to the main violent tornado touch down.
A large tornado developed around 545pm CDT and proceeded to move slowly east for approximately 2 miles before turning back to the west and south toward highway 18. The tornado was lost in rain and was not visible after approximately 630 pm however mobile doppler radar supplemental data indicates that this tornado likely persisted through around 645 pm CDT. This tornado was nearly 1 mile wide at times and NWS damage survey found EF3 damage indicators suggesting winds to around 150 mph. 2 mobile doppler radars were within 5-6km of this tornado and did sample winds around and above 100m well in excess of 166 mph. In fact they measured winds of 247 mph at 100m! Nothing close to EF5 damage was revealed on the survey. However, given the lack of damage indicators available within the track of the tornado we have incorporated the mobile doppler wind data into our assessment of the tornado strength and we believe that this tornado contained at least EF4 winds in excess of 166 mph. We acknowledge the current directive which states that one cannot rate tornado intensity by non-damage data sources so we will enter this in as EF3 however we are stating in the comments that this was a violent tornado with most likely EF4 intensity at some point during its life. Amazingly no serious injuries or fatalities were reported. However there were approximately 100 head of cattle that were killed by the tornado.
Sheriff reports 96th road is flooded around Kelly, as well as north of Corning and Goff.
Measured by spotter and small tree limbs down.
Winds estimated.
The basement of a home was flooded with a couple inches of water.
At intersection of K106 and Evergreen road water flowing over road several inches deep for a stretch of 300 yards.
Concordia Airport measured non thunderstorm wind gusts.
Numerous roads flooded by running water.
Concordia measured a non thunderstorm wind gusts.
Reports of moving water over the roadway near Q4 rd and 254th st.
Reports of moving water over the roadway on K9 between Whiting and Netawaka.
Reports of of K187 closed near Centralia due to water over the roadway.
Report of water over roadway on K63 approx 2 miles north of US36 near Seneca.
Water over the roadway on 130th between Foxtail and Dewberrey on the Kickapoo reservation.
Water over road on 250th between Sagebrush and Thrasher.
Truck reported water over the roadway on US75 at mile marker 201.
Water over road on 250th between Sagebrush and Thrasher.
Reports of several trees blown down.
Winds estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446501, 446502, 446503, 443113, 443117, 446505, 446506, 443707, 446542, 446508, 443710, 446509, 443197, 446510, 446511, 446512, 446513, 446515, 446517, 446518, 446519, 446522, 446523, 446524, 446525, 446526, 446527, 446528, 446529, 446530, 448575, 446531, 446532, 448576, 446533, 446534, 446537, 446538, 446539, 446540, and more.